Open Access
Translator Disclaimer
2006 On the existence of branched coverings between surfaces with prescribed branch data, I
Ekaterina Pervova, Carlo Petronio
Algebr. Geom. Topol. 6(4): 1957-1985 (2006). DOI: 10.2140/agt.2006.6.1957


For the existence of a branched covering Σ˜Σ between closed surfaces there are easy necessary conditions in terms of χ(Σ˜), χ(Σ), orientability, the total degree, and the local degrees at the branching points. A classical problem dating back to Hurwitz asks whether these conditions are also sufficient. Thanks to the work of many authors, the problem remains open only when Σ is the sphere, in which case exceptions to existence are known to occur. In this paper we describe new infinite series of exceptions, in particular previously unknown exceptions with Σ˜ not the sphere and with more than three branching points. All our series come with systematic explanations, based on several different techniques (including dessins d’enfants and decomposability) that we exploit to attack the problem, besides Hurwitz’s classical technique based on permutations. Using decomposability we also establish an easy existence result.


Download Citation

Ekaterina Pervova. Carlo Petronio. "On the existence of branched coverings between surfaces with prescribed branch data, I." Algebr. Geom. Topol. 6 (4) 1957 - 1985, 2006.


Received: 20 January 2006; Revised: 14 September 2006; Accepted: 25 September 2006; Published: 2006
First available in Project Euclid: 20 December 2017

zbMATH: 1132.57002
MathSciNet: MR2263056
Digital Object Identifier: 10.2140/agt.2006.6.1957

Primary: 57M12
Secondary: 57M30, 57N05

Rights: Copyright © 2006 Mathematical Sciences Publishers


Vol.6 • No. 4 • 2006
Back to Top